Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Tallahassee, FL

July 29, 2003Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 29, 2003, 4:49 PM EDT for Lowndes County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 4:49 PM EDT (20:49 UTC)
Expired
Jul 29, 2003, 5:30 PM EDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Lowndes County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1798 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS52 KTAE 292049
SVRTLH
GAC185-292130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
449 PM EDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  SOUTHWEST OF KINDERLOU...OR ABOUT 7 MILES EAST OF QUITMAN...MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT... 
  BRIGGSTON...WEST VALDOSTA...
  VALDOSTA REGIONAL AIRPORT...LITTLE MIAMI...
  DASHER...TWIN LAKES...
  LAKE PARK...INDIANOLA...


LAT...LON 3093 8333 3069 8343 3065 8316 3098 8321

$$

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:21 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 2:21 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 PM EDT TUE JUL 29 2003

.SYNOPSIS...WATER VAPOR/H5 COMPOSITE SHOWS S/WAVE TROUGH AXIS FROM
NEW ENGLAND TO TN VALLEY. ANOTHER TROUGH WAS BEGINNING TO ENTER ND
FROM CANADA. UPPER RIDGE IS CENTERED OVER NV. CLOSER TO HOME...A WEAK
RIDGE ALOFT DOMINATES. THE SURFACE ANALYSIS DEPICTS A WAVY FRONT
FROM NC THRU TN TO OK W/ SEVERAL WEAK LOWS ALONG ITS LENGTH. A WEAK
HIGH PRESSURE RIDGE EXTENDS FROM GOMEX ACROSS CNTRL FL PENINSULA &
INTO WRN ATLANTIC. GOOD THERMODYNAMICS (CAPES 4000 J/KG & LIS TO
-8) ALONG W/ GULF SEA BREEZE CONVERGENCE TRIGGERING SCATTERED TSTMS
OVER WRN HALF OF CWFA. THUS FAR NO SEVERE WX...BUT CANNOT RULE OUT
SOME STRONG TSTMS THIS AFTN. TEMPS IN MID-UPPER 80S COMBINED W/
DEW POINTS IN 70S MAKING IT FEEL 10 DEGREES WARMER. PREVAILING WINDS
WERE SWLY LESS THAN 10 KTS.

.SHORT TERM...MODELS FAIRLY CONSISTENT W/ MID/UPPER RIDGE STATIONARY
W OF ROCKIES WHILE A SIG MID/UPPER LOW DROPS SLOWLY SEWD FROM SRN
CANADA INTO THE UPPER MIDWEST. THIS FEATURE WILL AMPLIFY THE TROUGH
OVER THE ERN HALF OF CONUS. THE SURFACE FRONT EXTENDING FROM THE SRN
PLAINS TO MID-ATLANTIC WILL REMAIN NEARLY STATIONARY AS LOW PRESSURE
WAVES AIDED BY DISTURBANCES ALOFT PROPAGATE ALONG THE BOUNDARY.
HENCE...MODELS KEEP THE MAJORITY OF THE LIFT INVOF THE FRONT. THE
MEAN 1000-700 MB FLOW WILL REMAIN SWLY 10 KTS (SEA BREEZE REGIME 4)
EACH DAY. BOTH ETA/GFS SIMILAR W/ MODEL SOUNDING PWATS AVERAGING TWO
INCHES & UNMODIFIED CAPES FROM 2500-3000 J/KG WHICH ARE SLIGHTLY
ABOVE CLIMO NUMBERS. HENCE...WILL FORECAST HIGH CHANCE POPS EACH
AFTN...DECREASING TO SLIGHT CHANCE/LOW CHANCE DURING THE
EVENING...WHICH ARE IN LINE W/ AVERAGE MOS NUMBERS. TEMPS TO AVERAGE
NEAR SEASONAL NORMALS W/ HIGHS UPPER 80S COAST TO LOWER 90S INLAND &
LOWS IN LOWER-MID 70S.

.MARINE...NO HIGHLIGHTS AS LIGHT SWLY WINDS & LOW SEAS WILL PERSIST
THRU THE WEEKEND.

.FIRE WEATHER...NO REQUIREMENTS.

.EXTENDED (SAT-TUE)...LATEST GFS PROGS MID/UPPER TROUGH TO ADVANCE
SLOWLY EWD TOWARD E COAST THEN STALL/AMPLIFY AS LOW OVER QUEBEC
SAGS SWD INVOF LAKE ONTARIO ON TUE. THIS SOLUTION PROMISES A RARE
EVENT FOR EARLY AUGUST...A COLD FRONTAL PASSAGE THE FRONT IS PROGGED
TO EDGE INTO OUR NW ZONES TUE AFTN & THRU THE CWFA WED MORNING. WILL
NOT JUMP ON THIS SCENARIO JUST YET. HAVE ACCEPTED CLIMO POPS THRU
MON...FOLLOWED BY A SLIGHT DECREASE ON TUE. TEMPS WILL AVERAGE
SLIGHTLY ABOVE NORMALS.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 90 72 90/ 20 50 30 50
PFN 78 89 78 88/ 20 50 30 50
DHN 73 89 73 89/ 20 50 30 50
ABY 73 90 72 89/ 20 50 30 50
VLD 73 90 72 91/ 20 50 30 50
CTY 72 88 72 89/ 20 50 30 50

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ
Hazardous weather outlook, Jul 29, 6:00 AM EDT, 10 hours 49 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT TUE JUL 29 2003

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...BUT ARE NOT
EXPECTED TO REACH SEVERE LIMITS. HOWEVER...A FEW STRONG THUNDERSTORMS
WILL DEVELOP AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH
DAY IN ASSOCIATION WITH THE SEA BREEZE. THUNDERSTORMS MAY BECOME
MORE NUMEROUS TOWARD THE END OF THE WEEK AND INTO THE WEEKEND AS A
FRONTAL BOUNDARY APPROACHES FROM THE NORTH AND STALLS OVER SOUTH
GEORGIA. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.RIP CURRENTS...
THERE IS A LOW RISK FOR RIP CURRENTS THIS AFTERNOON ALONG THE
FLORIDA PANHANDLE BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

In the hours before

Special weather statement, Jul 29, 3:15 PM EDT, 1 hour 34 minutes before
FLZ017-291930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS MOVING THROUGH LEON COUNTY...
TALLAHASSEE WILL EXPERIENCE MODERATE TO STRONG STORMS
OVER THE NEXT ONE HOUR. HEAVY RAIN OF AROUND ONE INCH...
GUSTY WINDS TO 35 MPH AND DANGEROUS LIGHTNING WILL BE
POSSIBLE. SOME PONDING OFF WATER ON ROADWAYS WILL BE
SEEN.

7-TREXLER
Special weather statement, Jul 29, 4:34 PM EDT, 15 minutes before
GAZ146-159-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM EDT TUE JUL 29 2003

AT 431 PM EDT(331 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SEVERAL STRONG THUNDERSTORMS EXTENDING FROM COLQUITT
COUNTY SOUTH ACROSS MUCH OF BROOKS COUNTY...MOVING EAST SOUTHEAST AT
15 TO 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:31 PM EDTSevere Thunderstorm WarningTAEDecatur29 min
Jul 29, 3:41 PM EDTSevere Thunderstorm WarningTAEGrady34 min
Jul 29, 4:43 PM EDTSevere Thunderstorm WarningTAEBrooks32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.